South Carolina, 2003Damaging Wind in South Carolina, February 22, 2003
February 22, 2003 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 22, 2:55 PM EST, 46 minutes earlier.
Area forecast discussion, Feb 22, 2:55 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EST SAT FEB 22 2003
...THUNDERSTORMS TO BE OUT OF AREA BEFORE TONIGHT...
SQUALL LINE CROSSING HIGHWAY I-95 WITH HIGHEST WIND GUSTS REPORTED
POWER LINES DOWN IN DILLON COUNTY AND DAMAGE IN MARION COUNTY.
STILL...CONVECTION IS MOVING INTO MOIST AND UNSTABLE SITUATION AT
LOW LEVELS WITH TEMPERATURES IN THE 70S AND DEW POINTS IN THE 60S.
TIMING WOULD HAVE THE LINE MOVING OFF THE COAST AROUND 7
PM...TORNADO WATCH EXPANDED TO INCLUDE NEW HANOVER...PENDER AND
COLUMBUS COUNTIES. RAIN TO DIMINISH THIS EVENING...LEAVING LOW
CLOUDS OVER THE AREA CLEARING FROM THE WEST TO THE COAST BY SUNRISE
WITH WEAK COLD FRONT AND UPPER LEVEL TROUGH PASSAGE.
BLUSTERY WINDS TO CONTINUE INTO THE NIGHT AND SUNDAY...WITH SOME
DECOUPLING TONIGHT...BUT STRONG MOMENTUM TRANSFER EXPECTED DURING
THE DAY SUNDAY. NEXT WEAK LOW MONDAY TO SKIRT AREA TO THE NW...AND
NO PRECIP EXPECTED.
WITH THE AREA CONTINUING IN THE SOUTHERLY BRANCH OF THE WESTERLY
FLOW...THE NEXT SIGNIFICANT WAVE OF MOISTURE TO MOVE INTO THE AREA
WED NIGHT...WITH CLOUDS AND SHOWERS INTO FRI NIGHT.
MARINE: SEVERE SQUALL LINE SHOULD BE ENTERING THE SC COASTAL WATERS
AROUND 22Z...AND THE NC COASTAL WATERS AROUND 23Z. COLD NEARSHORE
WATER TEMPS HAVE SO FAR KEPT WINDS BELOW GALE FORCE ALTHOUGH SOME
35-40 MPH GUSTS HAVE BEEN REPORTED ON LAND FROM SPOTTERS AND THE ILM
MESONET. DO NOT EXPECT STORMS TO DO MUCH UNTIL THEY CLEAR THE 20 NM
COASTAL WATERS LINE AND REACH WARMER WATER. HOWEVER WILL KEEP GALES
FLYING THIS PACKAGE FOR 30-35 KT GRADIENT WINDS LASTING THRU MID
MORNING SUNDAY. AS WINDS TURN OFFSHORE SUNDAY MORNING SEAS WILL
RAPIDLY DIMINISH DURING THE DAY. LATER PERIODS...A COLD FRONT WILL
APPROACH FROM THE N TUE MORNING WITH N/NE WINDS 15 KT OR LESS
CONTINUING THRU WED.
.ILM...
.NC...TORNADO WATCH UNTIL 7 PM NCZ096-097-099>101-
GALE WARNING SURF CITY TO LITTLE RIVER INLET.
.SC...GALE WARNING LITTLE RIVER INLET TO S SANTEE RIVER.
TM/TRA
Hazardous weather outlook, Feb 22, 4:30 AM EST, 11 hours 11 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-221145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AHEAD OF A STRONG
COLD FRONT EXPECTED TO PASS THROUGH THE EASTERN CAROLINAS TODAY. THE
POTENTIAL WILL EXIST FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND
ISOLATED TORNADOES.
IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS OF UP TO 25 MPH WITH
HIGHER GUSTS WILL DEVELOP DURING THE DAY AND CONTINUE INTO THE
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.
KREITNER
In the hours before
Special weather statement, Feb 22, 10:02 AM EST, 5 hours 39 minutes before
NCZ087-096-099-SCZ017-023-024-032-033-039-221901-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 AM EST SAT FEB 22 2003
...TORNADO WATCH IN EFFECT UNTIL 4 PM...
A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH CAROLINA WILL
QUICKLY MOVE TO THE EAST THIS MORNING. THESE THUNDERSTORMS WILL
APPROACH DARLINGTON AND MARLBORO COUNTIES AROUND NOON...AND WILL
CONTINUE EAST ACROSS LUMBERTON...DILLON...MARION...FLORENCE AND LAKE
CITY EARLY THIS AFTERNOON. THE STORMS WILL AFFECT WHITEVILLE AND
ELIZABETHTOWN MAINLY AFTER 2 PM. OTHER THUNDERSTORMS MAY DEVELOP OUT
IN ADVANCE OF THE MAIN SQUALL LINE AND BRING THEATENING WEATHER
SOONER.
THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND EVEN TORNADOES. KEEP A CLOSE EYE TO THE SKY THIS
AFTERNOON ACROSS THE AREA. IF THREATENING WEATHER APPROACHES...MOVE
INSIDE TO A PLACE OF SAFETY. SKYWARN SPOTTER ACTIVATION WILL BE
NEEDED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES...INCLUDING SEVERE WEATHER STATMENTS AND WARNINGS.
&&
ADDITIONAL WEATHER INFORMATION...CAN ALSO BE FOUND ON OUR WEB SITE
AT HTTP://WWW.ERH.NOAA.GOV/ILM
TRA
Special weather statement, Feb 22, 10:02 AM EST, 5 hours 39 minutes before
NCZ087-096-SCZ017-023-024-032-033-039-221900-
SPECIAL WEATHER STATEMENT...CORRECTED UGC CODING
NATIONAL WEATHER SERVICE WILMINGTON NC
1002 AM EST SAT FEB 22 2003
...TORNADO WATCH IN EFFECT UNTIL 4 PM...
A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH CAROLINA WILL
QUICKLY MOVE TO THE EAST THIS MORNING. THESE THUNDERSTORMS WILL
APPROACH DARLINGTON AND MARLBORO COUNTIES AROUND NOON...AND WILL
CONTINUE EAST ACROSS LUMBERTON...DILLON...MARION...FLORENCE AND LAKE
CITY EARLY THIS AFTERNOON. THE STORMS WILL AFFECT WHITEVILLE AND
ELIZABETHTOWN MAINLY AFTER 2 PM. OTHER THUNDERSTORMS MAY DEVELOP OUT
IN ADVANCE OF THE MAIN SQUALL LINE AND BRING THEATENING WEATHER
SOONER.
THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND EVEN TORNADOES. KEEP A CLOSE EYE TO THE SKY THIS
AFTERNOON ACROSS THE AREA. IF THREATENING WEATHER APPROACHES...MOVE
INSIDE TO A PLACE OF SAFETY. SKYWARN SPOTTER ACTIVATION WILL BE
NEEDED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES...INCLUDING SEVERE WEATHER STATMENTS AND WARNINGS.
&&
ADDITIONAL WEATHER INFORMATION...CAN ALSO BE FOUND ON OUR WEB SITE
AT HTTP://WWW.ERH.NOAA.GOV/ILM
TRA
Local storm report, Feb 22, 2:27 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM DILLON SC 60 MPH TSTORM WIND
02/22/03 DILLON POWER LINES DOWN.
43Local storm report, Feb 22, 2:40 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0240 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM FAIRMONT NC 55 MPH TSTORM WIND
02/22/03 ROBESON
43Local storm report, Feb 22, 2:53 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0253 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0242 PM MARION SC 70 MPH TSTORM WIND
02/22/03 MARION TREES DOWN. STRUCTURAL
DAMAGE. 2 VEHICLES DAMAGED
43Local storm report, Feb 22, 3:41 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0341 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BARNESVILLE NC 70 MPH TSTORM WIND
02/22/03 ROBESON SHERIFFS DEPARTMENT
REPORTED TREES DOWN. TREES
AND POWER LINES REPORTED
DOWN ACROSS THE COUNTY.
43Thunderstorm Wind, Horry
- When
- February 22, 3:41 PM EST to 3:50 PM EST
- Where
- Horry County, Conway
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.833, -79.050
Electric company reported trees down in Conway and 8 miles east of Conway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5342238.